Parents are not being warned about the dangers of an asthma drug linked to dozens of suicides, hallucinations and self-harm.

The Food and Drug Administration (FDA) added a black box warning to the label of Singulair, generic name montelukast, in March 2020 following decades of reports of mental health problems in patients.

The black box warning was primarily for doctors prescribing the drug who are supposed to relay it to patients. 

But nearly two years later, data shows prescriptions of the drug have barely budged — with 12million written in 2022, including nearly 1.6million for children.

Campaigners warn the drug may be behind an un-recognized ‘mental health crisis‘, with patients previously saying it left them seeing red-eyed demons, melting walls and hearing voices. They are urging parents and doctors to ensure they are aware of the risks.

The above graph highlights how prescriptions of Singulair have barely dropped since the FDA warning

The FDA had the above warning added to the first page of the medication's leaflet in March 2020 - but experts fear this has largely gone unnoticed

The FDA had the above warning added to the first page of the medication’s leaflet in March 2020 – but experts fear this has largely gone unnoticed

Singulair — made by the pharmacy giant Merck — surged in popularity in the early 2000s as a treatment for allergies and severe asthma, particularly in young children.

It works by preventing the release of a chemical in the airways that can cause them to swell and produce a lot of mucus — risking them becoming blocked.

The drug’s surge in popularity was linked to the fact it appeared to be a safe alternative to corticosteroid inhalers, which are more effective but cumbersome to carry around. It even came in a child-friendly cherry-flavored chewable pill.

But officials started to raise the alarm about potential links between the drug and mental health problems.

Data from healthcare analysis company Komodo Health — obtained by the New York Times — shows prescriptions have barely budged.

Overall, the figure hasn’t shifted — with 12million people filling at least one prescription in both 2019 and 2022.

There has been a drop for children — with nearly 1.6million prescriptions in the latest year compared to 2million in 2020 — but this is still a high number.

Komodo Health’s data is based on claims to Medicaid and Medicare as well as those submitted to private insurers. 

Some experts fear many doctors are unaware of warnings over the drug — which were announced on the FDA’s website.

Dr Reshma Ramachandran, a family doctor at Yale University in Connecticut, said many doctors had not heard about the concerns.

She urged the FDA to ‘do much more in terms of direct communication to clinicians and through more active channels’.

She suggested the agency could order mandatory retraining of doctors to make them aware of the risks.

The FDA has already sent out an alert via email, flagged the warning to medical groups and published an article on the issue in a medical journal.

Pharmasists have also been required to hand out a medication guide with the warning to patients — although experts fear this often goes unread.

A number of doctors who have attempted to switch patients to other drugs like zafirlukast also describe patient opposition and demands to be put back on Singulair.

Singulair became popular in the early 2000s for its ability to treat allergies and asthma using just a chewable tablet, particularly for children

Singulair became popular in the early 2000s for its ability to treat allergies and asthma using just a chewable tablet, particularly for children

Virginia-native Nicholas England fatally shot himself in the head at age 22 mere weeks after going on the generic version of Singulair

Genevieve Bracken, from Utah, died by suicide days before Christmas after being switched to an adult dose of the drug

Virginia-native Nicholas England fatally shot himself in the head at age 22 mere weeks after going on the generic version of Singulair. On the right, Genevieve Bracken, 14, from Utah, died by suicide days before Christmas after being switched to an adult dose of the drug

In the black box warning added to the drug’s label, the FDA says the drug can cause ‘serious neuropsychiatric events’. 

This is believed to be because the medication can cross the blood-brain barrier, as shown by studies in rats, and then wreak havoc with neurotransmitters.

An investigation by the FDA which analyzed data from 1998 to 2018 found the drug was associated with as many as 82 suicides — 19 of which were in children.

The agency has also received thousands of reports of adverse events — including depression — since people started taking the drug.

Warnings were first added to the drug in 2008, when the manufacturer was forced to add a patient of psychiatric risks to the label, before the 2020 warning was added.

Those affected by the mental health side effects of the drug include 22-year-old Nicholas England.

The youngster shot himself in the head in 2017 just two weeks after starting on a generic version of the drug — with his parents saying he had no previous mental health issues.

Other’s affected include the six-year-old son of Nicole Sims from Tennessee, with the mother saying her son began to have hallucinations and started imaging a woman at the window while on the drug.

His drawings were also transformed into those of red-eyed demons — and only went back to being of a smiling boy fishing under the sun after coming off the medication.

Genevieve Bracken, a 14-year-old from Utah, died by suicide while on the drug. 

She had been on the drug since she was seven years old, but became more depressed when she was shifted to an adult dose at the age of 13 years.

Shortly before her suicide days before Christmas, her mother said she was attributing the obsessive hand washing and moodiness to the Covid pandemic.

It is not clear how often the drug causes mental health problems and suicides, with Merck still yet to be asked to investigate by the FDA.